Idaho, 2012

Hail in Idaho, June 12, 2012

June 12, 2012 · NWS OTX · 2 events in 2 counties and zones

Surface based convection began to fire over the Idaho Panhandle around noon PST in an unstable atmosphere with a moist boundary layer and a weak to moderate shear environment. Strongest shear was located across the Camas Prairie where a thunderstorm did become more organized eventually growing severe over northwestern Lewis County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Surface based convection began to fire over the Idaho Panhandle around noon PST in an unstable atmosphere with a moist boundary layer and a weak to moderate shear environment. Strongest shear was located across the Camas Prairie where a thunderstorm did become more organized eventually growing severe over northwestern Lewis County. The severe thunderstorm tracked eastward off the northeast Blue Mountains in southeastern Washington. Half dollar size hail was observed six miles south of Culdesac before weakening as it crossed State Route 95 to the southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 12, 9:42 AM PST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 12, 9:42 AM PST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1042 AM PDT Tue Jun 12 2012

.SYNOPSIS...
A mild weather pattern is expected for the remainder of the week
into the weekend. Temperatures will be near average. The best
chance for showers and thunderstorms for the Inland Northwest will
be today into Wednesday as a frontal system moves from west to
east across the region. More scattered showers will be possible
near the Canadian border Thursday.

&&

.DISCUSSION...
The weak warm front has moved through the region with light
showers or sprinkles reported. This has helped raise dewpoints to
near 50, which will increase low level instability. Visible
satellite shows more clearing is seen in the wake of the front
across the lower Columbia Basin, and this is where the best chance
will develop. Afternoon CAPE values will range from 400-800 j/kg,
peaking near 00z. Shear from 0-6km looks best across southeast
Washington and the adjacent area of the Idaho panhandle which is
where storms if they develop, may become more organized. /rfox.

&&

.AVIATION...
18Z TAFS: Isolated showers from VFR cigs will continue through
early afternoon, but more convective development is expected after
21z with scattered showers with a chance of thunderstorms. The
best chance for late afternoon to early evening thunderstorms will
be across extreme eastern Washington and north Idaho, including
the KCOE, KPUW and KLWS with local MVFR cigs, small hail and gusty
winds near the storms. A cold front will move from the west,
clearing the showers and causing gusty winds from KEAT to KMWH
late this afternoon. The showers will gradually taper off
overnight at the TAF sites, but still linger overnight over the
mountains northeast Washington and north Idaho through Wednesday
morning. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        74  51  70  46  69  47 /  50  70  50  10  10  10
Coeur d'Alene  71  51  66  46  69  47 /  60  80  70  20  10  10
Pullman        72  49  66  43  68  43 /  60  50  20   0   0  10
Lewiston       79  55  74  49  76  51 /  50  50  20   0   0  10
Colville       76  52  73  47  69  47 /  60  80  70  30  30  20
Sandpoint      68  50  64  45  67  45 /  50  80  80  30  30  40
Kellogg        69  49  65  44  65  45 /  50  70  70  20  20  30
Moses Lake     81  54  78  49  76  49 /  20  20  10   0   0   0
Wenatchee      79  56  75  52  75  51 /  30  10  10   0   0  10
Omak           79  51  76  46  73  46 /  40  40  20  10  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 12, 11:29 AM PST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1229 PM PDT TUE JUN 12 2012

IDZ001>004-026-027-WAZ031>038-041>044-131930-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1229 PM PDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 12:32 PM PST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
132 PM PDT TUE JUN 12 2012

IDZ026-027-WAZ032-122115-
LEWIS ID-NEZ PERCE ID-ASOTIN WA-
132 PM PDT TUE JUN 12 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  NORTHERN LEWIS COUNTY IN NORTH CENTRAL IDAHO
  EAST CENTRAL ASOTIN COUNTY IN SOUTHEAST WASHINGTON

UNTIL 215 PM PDT

AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF LEWISTON..MOVING EAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   WINCHESTER AND  CULDESAC...
   CRAIGMONT...

LAT...LON 4631 11707 4648 11636 4642 11630 4642 11627
      4615 11618 4615 11624 4617 11626 4617 11637
      4620 11643 4615 11647 4614 11704
TIME...MOT...LOC 2032Z 265DEG 31KT 4623 11692

FX

The radar

The Spokane radar (KOTX), 171 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lewis

When
June 12, 12:55 PM PST to 1:15 PM PST
Where
Lewis County, 2.52 mi SE of Slickpoo to 2.31 mi NW of Craig Jct
Measured
1.25 in hail
Reported by
Public
Coordinates
46.290, -116.670

Hail, Kootenai

When
June 12, 4:00 PM PST to 4:10 PM PST
Where
Kootenai County, Spirit Lake
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
47.970, -116.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385850, 385864.